Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 213, NWS Springfield, MO

August 25, 2016Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 25, 2016, 7:59 PM CDT for Greene County, Polk County, Missouri. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2016, 7:59 PM CDT (00:59 UTC)
Expired
Aug 25, 2016, 9:00 PM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 24 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 8:25 PM CDTTSTM WND DMGWalnut Grove, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED SEVERAL LIMBS IN THE WALNUT GROVE AREA.
Aug 25, 8:48 PM CDTTSTM WND DMG3 Wsw Walnut Grove, MODELAYED REPORT...WINDS ESTIMATED AT 60MPH ALSO HAD MINOR DAMAGE ON DECK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

221 
WUUS53 KSGF 260059
SVRSGF
MOC077-167-260200-
/O.NEW.KSGF.SV.W.0213.160826T0059Z-160826T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHWESTERN POLK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 900 PM CDT

* AT 758 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WALNUT
  GROVE...OR 13 MILES EAST OF GREENFIELD...MOVING NORTHEAST AT 10
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WALNUT GROVE...                   MORRISVILLE...
  EUDORA...                         SACVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3736 9362 3746 9362 3750 9357 3753 9349
      3753 9343 3750 9337 3743 9335 3740 9338
      3738 9345 3736 9361
TIME...MOT...LOC 0058Z 244DEG 9KT 3740 9360 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
1 follow-up statement
394 
WWUS53 KSGF 260155
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT THU AUG 25 2016

MOC077-167-260205-
/O.EXP.KSGF.SV.W.0213.000000T0000Z-160826T0200Z/
GREENE MO-POLK MO-
855 PM CDT THU AUG 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE AND
SOUTHWESTERN POLK COUNTIES WILL EXPIRE AT 900 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY
RAIN AND FLASH FLOODING IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3736 9362 3746 9362 3750 9357 3753 9349
      3753 9343 3750 9337 3743 9335 3740 9338
      3738 9345 3736 9361
TIME...MOT...LOC 0154Z 244DEG 9KT 3740 9360 

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:58 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 25, 5:58 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
558 PM CDT THU AUG 25 2016

.SYNOPSIS...
Issued at 246 PM CDT Thu Aug 25 2016

A surface boundary was located from southeast Kansas into northern
Missouri early this afternoon. Instability has developed south and
east of the boundary with surface based CAPES of 3000-4000 j/kg
over the Ozarks. 0-6 bulk shear was between 30-40kts. Main focus
over the short term period will be with convection potential,
especially over our northwestern 1/3 of the CWA.

&&

.SHORT TERM...(This evening through Friday)
Issued at 246 PM CDT Thu Aug 25 2016

For the remainder of this afternoon and tonight, we are
anticipating some scattered convection to begin firing up shortly
over extreme southeast Kansas and the Missouri Ozarks. More
organized convection is expected to our north and west again
tonight. PW values along the front to our northwest tonight will
be between 1.7 and 1.9 in. and our surrounding WFO neighbors to
our north and west will be issuing a flash flood watch for
tonight, given the already heavy rainfall from last night. Over
our area, main concern will be in our northwest 1/3 of the CWA
which could get the eastern extent of this convection tonight, but
at this time we are not expecting enough in the way to warrant a
watch in our cwa and we also did not get the rainfall as did the
areas to our northwest last night.

.LONG TERM...(Friday Night through Thursday)
Issued at 246 PM CDT Thu Aug 25 2016

The front is expected to hang around the area through the weekend
with continued chances for scattered convection anticipated. At
this time we are not expecting organized severe storms, but could
see some strong storms develop during the afternoon on Friday near
the frontal boundary. Cloud cover and scattered convection will
keep temperatures down slightly with highs generally in the mid to
upper 80s.

Can't rule out thunderstorm chances on a daily basis given the
high moisture content and weak disturbances pushing through the
area. Little change in daily temperatures is expected through the
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 555 PM CDT Thu Aug 25 2016

Scattered convection will occur for a few hours this evening,
mainly affecting the JLN terminal. Have also thrown in a vcts for
SGF at the onset. Additional convection will fire up overnight as
the low level jet develops with most of that activity remaining
north and west of the CWA. Within the convection do bring down to
MVFR and outside of convection keep in VFR.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Aug 25, 3:39 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT THU AUG 25 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-262045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
339 PM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON INTO THE
  EVENING...MAINLY NORTH AND EAST OF THE INTERSTATE 44 CORRIDOR.
  SOME OF THESE STORMS MAY BECOME STRONG WITH WIND GUSTS UP TO 60
  MPH AND HAIL TO THE SIZE OF QUARTERS.

  ADDITIONAL STORMS WILL BE POSSIBLE OVERNIGHT...BUT WILL MAINLY
  BE CONFINED TO SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL
  MISSOURI.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL
  REMAIN POSSIBLE ACROSS PORTIONS OF SOUTHERN MISSOURI AND EXTREME
  SOUTHEASTERN THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL THEN BE POSSIBLE ON A DAILY BASIS FROM
  FRIDAY THROUGH NEXT TUESDAY.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL
  REMAIN POSSIBLE ACROSS PORTIONS OF SOUTHERN MISSOURI AND EXTREME
  SOUTHEASTERN KANSAS INTO NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Aug 25, 7:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 SSW MORRISVILLE       37.46N 93.44W
08/25/2016                   POLK               MO   CO-OP OBSERVER

            TREE LIMB DOWN INTO POWER LINES

&&

BURCHFIELD
Local storm report, Aug 25, 7:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     2 SW MORRISVILLE        37.46N 93.45W
08/25/2016  E60 MPH          POLK               MO   CO-OP OBSERVER

            SECOND SET OF DAMAGING WIND GUSTS ESIMATED AT 60 MPH
            OCCURED AT RESIDENCE OF COOP OBSERVER

&&

BURCHFIELD
Local storm report, Aug 25, 7:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     MORRISVILLE             37.48N 93.43W
08/25/2016                   POLK               MO   FIRE DEPT/RESCUE

            LOCAL FIRE DEPARTMENT OBSERVED MULTIPLE TREES DOWN IN
            MORRISVILLE FROM SEVERE THUNDERSTORM WIND GUSTS.

&&

DCRAMER
Local storm report, Aug 25, 7:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 E SENECA              36.84N 94.52W
08/25/2016  E1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

DCRAMER
Special weather statement, Aug 25, 7:53 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT THU AUG 25 2016

MOZ055-260130-
BENTON MO-
753 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON COUNTY UNTIL
830 PM CDT...

AT 752 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WARSAW...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
TRUMAN STATE PARK...              TRUMAN LAKE...
WARSAW...                         RACKET...
WHITAKERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3814 9349 3832 9351 3837 9325 3816 9321
TIME...MOT...LOC 0052Z 270DEG 13KT 3821 9346

TERRY
Local storm report, Aug 25, 7:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 PM CDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     SENECA                  36.84N 94.61W
08/25/2016                   NEWTON             MO   LAW ENFORCEMENT

            TREE LIMBS DOWN IN SENECA

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:01 PM CDTSevere Thunderstorm WarningSGFGreene, Polk59 min
Aug 25, 7:14 PM CDTFlash Flood WarningSGFPolk6 hr
Aug 25, 7:17 PM CDTSevere Thunderstorm WarningSGFHickory, Polk28 min
Aug 25, 7:26 PM CDTSevere Thunderstorm WarningSGFNewton50 min
Aug 25, 7:29 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster46 min
Aug 25, 7:49 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede26 min
Aug 25, 7:53 PM CDTSpecial Weather StatementSGFBenton37 min
Aug 25, 8:10 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster38 min
Aug 25, 8:18 PM CDTSpecial Weather StatementSGFSt. Clair42 min
Aug 25, 8:22 PM CDTFlash Flood WarningSGFPolk10 hr
Aug 25, 8:30 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk26 min
Aug 25, 8:34 PM CDTSpecial Weather StatementSGFLawrence41 min
Aug 25, 8:40 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair21 min
Aug 25, 8:42 PM CDTSpecial Weather StatementSGFCedar48 min
Aug 25, 8:43 PM CDTSevere Thunderstorm WarningSGFCedar47 min
Aug 25, 9:24 PM CDTSpecial Weather StatementSGFCedar, Dade, Polk51 min
Aug 25, 9:29 PM CDTSpecial Weather StatementSGFBenton46 min
Aug 25, 9:48 PM CDTSpecial Weather StatementSGFCedar42 min
Aug 26, 1:07 AM CDTAreal Flood WarningSGFPolk8 hr
Aug 26, 4:14 PM CDTSevere Thunderstorm WarningSGFTexas50 min
Aug 26, 4:52 PM CDTSpecial Weather StatementSGFPhelps38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.